MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; BILIARY STENT SYSTEM FOR BENIGN STRICTURES

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; BILIARY STENT SYSTEM FOR BENIGN STRICTURES
Model Number M00570540
Medical Device Problem Codes Use of Device Problem (1670); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2023 that a wallflex biliary rx covered stent was to be implanted in the bile duct to treat a 2-3 cm benign stricture for biliary drainage with stone extraction during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2023.The patient's anatomy was not dilated prior to stent placement.During the procedure, after the stent was implanted, the stent cover ruptured, and several holes were noted under the scope.The stent was removed from the patient and the procedure was completed with another wallflex biliary stent.There were no patient complications reported as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the wallflex biliary stent was to be implanted to treat a 2-3 cm benign stricture for biliary drainage with stone extraction during an endoscopic retrograde cholangiopancreatography (ercp) procedure.However, the wallflex biliary rx fully covered stent system instructions for use (ifu) states, "the stent is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstructions prior to surgery." the wallflex biliary stent is not indicated to treat benign strictures.Photos of the complaint device were provided by the complainant showing the stent was deployed inside the patient with holes on the stent cover.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.
 
Additional Manufacturer Narrative
Blocks a1 and e1 (initial reporter address 1, address 2, city, and zip/post code) have been updated with additional information received on may 15, 2023.Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.
 
Event or Problem Description
It was reported to boston scientific corporation on april 24, 2023 that a wallflex biliary rx covered stent was to be implanted in the bile duct to treat a 2-3 cm benign stricture for biliary drainage with stone extraction during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6), 2023.The patient's anatomy was not dilated prior to stent placement.During the procedure, after the stent was implanted, the stent cover ruptured, and several holes were noted under the scope.The stent was removed from the patient and the procedure was completed with another wallflex biliary stent.There were no patient complications reported as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the wallflex biliary stent was to be implanted to treat a 2-3 cm benign stricture for biliary drainage with stone extraction during an endoscopic retrograde cholangiopancreatography (ercp) procedure.However, the wallflex biliary rx fully covered stent system instructions for use (ifu) states, "the stent is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstructions prior to surgery." the wallflex biliary stent is not indicated to treat benign strictures.Photos of the complaint device were provided by the complainant showing the stent was deployed inside the patient with holes on the stent cover.
 
Additional Manufacturer Narrative
Blocks b5, d2b, d4 (model number, lot number, catalog number, expiration date, unique identifier #), g4, and h4 have been updated with additional information received on june 19, 2023.Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.Block h10: the device was not returned; however, photos of the device were provided.Media inspection did not confirm the reported event of stent cover damaged/defective as the stent inside the patient's anatomy does not correspond to a wallflex biliary stent.A product labeling review identified that the device was not used in accordance with the instructions for use (ifu) / product label.The complainant reported that the wallflex biliary stent was to be implanted to treat a 2-3 cm benign stricture for biliary drainage with stone extraction.The ifu states, "the stent is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstructions prior to surgery." the reported event of stent cover damaged/defective was not confirmed as the photos provided does not correspond to a wallflex biliary stent during media inspection.Therefore, a review and analysis of all available information indicated the most probable cause is no problem detected.
 
Event or Problem Description
It was reported to boston scientific corporation on april 24, 2023 that a wallflex biliary rx covered stent was to be implanted in the bile duct to treat a 2-3 cm benign stricture for biliary drainage with stone extraction during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2023.The patient's anatomy was not dilated prior to stent placement.During the procedure, after the stent was implanted, the stent cover ruptured, and several holes were noted under the scope.The stent was removed from the patient and the procedure was completed with another wallflex biliary stent.There were no patient complications reported as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the wallflex biliary stent was to be implanted to treat a 2-3 cm benign stricture for biliary drainage with stone extraction during an endoscopic retrograde cholangiopancreatography (ercp) procedure.However, the wallflex biliary rx fully covered stent system instructions for use (ifu) states, "the stent is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms and relief of malignant biliary obstructions prior to surgery." the wallflex biliary stent is not indicated to treat benign strictures.Photos of the complaint device were provided by the complainant showing the stent was deployed inside the patient with holes on the stent cover.The stent was removed using snare.

Brand Name
WALLFLEX BILIARY
Common Device Name
BILIARY STENT SYSTEM FOR BENIGN STRICTURES
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key16936072
Report Number3005099803-2023-02593
Device Sequence Number5830389
Product Code PNB
UDI-Device Identifier08714729764922
UDI-Public08714729764922
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/14/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberM00570540
Device Catalogue Number7054
Device Lot Number0028473189
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/24/2023
Supplement Date Received by Manufacturer04/24/2023
06/19/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date05/17/2023
07/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexMale
Patient Weight62 KG